Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Flagstaff, AZ

May 15, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 15, 2017, 4:04 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 15, 2017, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2017, 4:04 AM MST (11:04 UTC)
In effect from
May 15, 2017, 11:00 AM MST
Expired
May 15, 2017, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS85 KFGZ 151104
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
404 AM MST Mon May 15 2017

AZZ109>114-117-139-140-160200-
/O.NEW.KFGZ.FW.W.0006.170515T1800Z-170516T0200Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
404 AM MST Mon May 15 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM MST
this evening. 

* AFFECTED AREA...Much of east central and northeast Arizona from
  the White Mountains northward.

* 20 FOOT WIND...Southwest 20 to 25 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$
1 follow-up statement
707 
WWUS85 KFGZ 151752
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1052 AM MST Mon May 15 2017


AZZ109>114-117-139-140-160200-
/O.CON.KFGZ.FW.W.0006.170515T1800Z-170516T0200Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
1052 AM MST Mon May 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY...

* AFFECTED AREA...Much of east central and northeast Arizona 
  from the White Mountains northward. 

* 20 FOOT WIND...Southwest 20 to 25 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 14, 9:35 PM MST, 6 hours 29 minutes earlier.

Area forecast discussion, May 14, 9:35 PM MST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
935 PM MST Sun May 14 2017

.SYNOPSIS...Expect fair weather tonight. An upper level
disturbance will bring gusty winds to the area Monday and a few
showers showers and thunderstorms into Tuesday. On Wednesday and
Thursday, a stronger low pressure system will produce gusty winds
and good chances for showers and thunderstorms. Fair weather will
return from Friday night through the weekend.

&&

.DISCUSSION...Skies generally clear or clearing tonight as drier
air moves into the area ahead of a trough due by late Monday and
Tuesday. Winds will increase on Monday ahead of this trough and a
Wind Advisory has already been issued. The trough axis and the upper
low track through the area Monday night and Tuesday. The airmass is
fairly dry, but enough cold air exists that some instability showers
cannot be ruled out. Winds will decrease as the upper low tracks
overhead Tuesday, but will increase again Wednesday as a stronger
and colder low moves through the southern Great Basin.

All these trends are covered. No updated needed tonight.

&&

.AVIATION...For the 06Z package...Expect VFR conditions under
variable middle and high cloud cover through the period. SW sfc
winds 15-25g35-40kts from 18z-02z Monday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Strong southwest winds will develop again on Monday
afternoon, with noticeably weaker winds Tuesday. Temperatures will
drop a few degrees each day with continued low humidity. A few high
based showers could develop Monday afternoon in northwest Coconino
County and again Tuesday afternoon across the southeast portion of
the area.

Wednesday through Friday...Westerly winds will increase again on
Wednesday, with a diminishing trend the rest of the week. Low
pressure over the region will bring below normal temperatures and a
chance of showers and thunderstorms Wednesday and Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Wind Advisory from 12PM until 7 PM MST Monday for AZ public zones
011>017-040.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...TPS/Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, May 14, 2:36 PM MST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
236 PM MST Sun May 14 2017

AZZ011>017-040-151200-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
236 PM MST Sun May 14 2017

This Hazardous Weather Outlook is for portions of north central
and northeast Arizona.

.DAY ONE...Tonight

No hazardous weather conditions are expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Advisory is in effect Monday from noon to 7 pm MST for
portions of north central and northeast Arizona, where south to
southwest winds from 25 to 35 mph with gusts to 45 mph are
forecast. See PHXNPWFGZ for details.

A passing low will bring another round of strong southwest winds
on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.